What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 29, 9:27 AM EST, 2 hours 18 minutes earlier.
Area forecast discussion, May 29, 9:27 AM EST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
1027 AM EDT Fri May 29 2020
.SYNOPSIS...
A deep southerly flow in advance of a slow moving cold front
approaching from the west will keep a moist and humid air mass in
place through Saturday. A cold front will move through the region
late Saturday night, bringing cooler and drier air to NC Sunday and
into early next week.
&&
.NEAR TERM /TODAY THROUGH TONIGHT/...
As of 1020 AM Friday...
...Marginal risk of severe thunderstorms continues this afternoon
and evening...
...Isolated flash flooding is again possible this afternoon and
evening...
Ahead of an approaching shortwave trough and within the right
entrance region of a 90kt 300 mb jet over the southern/central
Appalachians, deep southerly flow will continue to direct a plume of
tropical moisture(1.75-2.0") over central and eastern NC. Shortwave
impulses embedded within the deep southerly will interact with the
moisten-laden and unstable air in place to support scattered to
numerous showers and thunderstorms through the evening. Partial
breaks in low overcast will fuel further destabilization by
the afternoon, which should lead to a diurnal flare up.
Given the wet antecedent conditions that have developed across all of
central NC over the past 2 weeks(most of central NC running 300 to
400% of normal)and with convective storm motion largely parallel to
the deep southerly flow, flash flooding will be a concern today,
especially across the eastern third of the forecast area. At times,
hourly rainfall amounts of 1 to 2" will be possible over localized
areas.
Also, deep layer shear of 25 to 35 kts is slightly better and more
uniform distributed across central NC, so there will be a chance for
a few severe storms as well.
As the mid-level trough advances east, over the region, the
deeper moisture and upper jet axis is forecast to shift east
which should leave to drier conditions overnight/early Saturday
morning across the western half/two-thirds of the forecast area.
Highs today in the lower to mid 80s. Lows tonight in the upper 60s
to lower 70s.
&&
.SHORT TERM /SATURDAY AND SATURDAY NIGHT/...
As of 232 AM Friday...
...Marginal risk of severe thunderstorms, mainly in the east on
Saturday afternoon and early evening...
At least scattered showers and thunderstorms are expected Saturday
morning with the pre-frontal trough. However, the main cold front
will move across the region late Saturday (west) and in the east
Saturday night. The continuation of high PW (1.5 inches, especially
in the east, along with partial clearing and heating will allow for
additional showers and thunderstorms with heavy rainfall, especially
in the east on Saturday afternoon and evening. The steering flow
will be stronger allowing for quicker movement of the convection. In
addition, the western Piedmont will begin to see a reduction in
convection chances due to the flow veering to more WSW instead of
southerly. Dew points will come down into the lower 60s in the
afternoon, with PW forecast to fall into the 1 inch range. Highs
will be warmer with less in the way of low level moisture and more
periods of sunshine. Highs generally in the mid to upper 80s.
Showers and thunderstorms will end in the east late, otherwise
turning cooler and clearing skies are expected Saturday night. Lows
in the 50s west and north to mid 60s SE.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 305 AM Friday...
...Cooler and drier Sunday and Monday followed by a warming trend
mid-week...
Troughing over the Great Lakes to the Mid-Atlantic states will
bring cooler than normal temperatures Sunday and Monday. The
surface high pressure will build overhead late Monday into
Monday night. This will be the coolest night. Highs Sunday
and Monday will be in the 70s, with lows in the 50s. There
should be some upper 40s in the normally cooler areas both nights.
June weather will return by mid-week as temperatures and
dew points rise as upper ridging builds. A NW flow a top the
ridge will give birth to a wavy surface front to our north
by Wednesday and Thursday where showers and thunderstorms will
track. If the front gets close to the region, the chance of
PM scattered thunderstorms will return. Highs return to the mid to
upper 80s, with lows in the mid to upper 60s Wed-Thu. We
will leave POP out for now.
&&
.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
As of 1025 AM Friday...
24 hour TAF period: Widespread sub-VFR ceilings will lift to
VFR conditions between 15z and 18z/today. Scattered(west) to
numerous(east) showers and thunderstorms and related sub-VFR
conditions are expected through the evening. Otherwise, low
stratus will again be possible Saturday morning.
Looking ahead after 12z/Saturday: Very moist air will remain in
place will support scattered to numerous showers and thunderstorms
on Saturday as a cold front moves east through the area. The very
moist air will also support widespread sub-VFR conditions in early
morning fog/stratus. Drier and cooler air in the wake of the cold
front will result in predominately VFR conditions Sunday through
early next week.
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...CBL/Badgett
NEAR TERM...CBL
SHORT TERM...Badgett
LONG TERM...BSD
AVIATION...CBL
Hazardous weather outlook, May 29, 3:09 AM EST, 8 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
409 AM EDT Fri May 29 2020
NCZ007>011-021>028-038>043-073>078-083>086-088-089-300815-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
409 AM EDT Fri May 29 2020
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...Today and tonight.
Showers and thunderstorms may again produce locally heavy rainfall,
mainly this afternoon and evening. Urban and small stream flooding
may occur. In addition... a few of the thunderstorms may become
strong to locally severe, with isolated damaging wind gusts the main
threat.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
There is a marginal risk of severe thunderstorms Saturday afternoon
and early evening over the eastern sections of North Carolina. The
main threat is damaging wind gusts to near 60 mph.
32
In the hours before
Special weather statement, May 29, 6:22 AM EST, 5 hours 23 minutes before
Special Weather Statement
National Weather Service Raleigh NC
722 AM EDT Fri May 29 2020
NCZ075>077-085-086-291215-
Scotland NC-Lee NC-Hoke NC-Harnett NC-Moore NC-
722 AM EDT Fri May 29 2020
...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL PRODUCE HEAVY
RAIN ACROSS SOUTHEASTERN MOORE...SCOTLAND...SOUTHWESTERN
HARNETT...SOUTHWESTERN LEE AND HOKE COUNTIES UNTIL 815 AM EDT...
At 719 AM EDT, Doppler radar was tracking an area of training
showers and thunderstorms 9 miles southeast of Hoffman, or 11 miles
west of Raeford, moving north at 25 mph.
Wind gusts up to 40 mph will be possible with this storm.
Heavy rain and minor flooding will also be possible from these
storms, with as much as one half to an inch possible in an hour.
Locations impacted include...
Laurinburg, Southern Pines, Raeford, Pinehurst, Aberdeen, Whispering
Pines, Pinebluff, Wagram, Vass and East Laurinburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
&&
LAT...LON 3483 7962 3487 7961 3491 7956 3493 7958
3502 7953 3504 7946 3506 7950 3538 7932
3536 7890 3521 7901 3519 7910 3513 7911
3510 7910 3484 7929 3483 7935 3482 7936
3478 7933 3469 7940
TIME...MOT...LOC 1119Z 195DEG 21KT 3494 7942
23Special weather statement, May 29, 8:37 AM EST, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Raleigh NC
937 AM EDT Fri May 29 2020
NCZ075>077-086-291500-
Lee NC-Hoke NC-Harnett NC-Moore NC-
937 AM EDT Fri May 29 2020
...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT MOORE...
WESTERN HARNETT...LEE AND NORTHWESTERN HOKE COUNTIES UNTIL 1100 AM
EDT...
At 936 AM EDT, Doppler radar was tracking an area of showers and
strong thunderstorms near Carthage, moving northeast at 15 mph.
Wind gusts up to 40 mph will be possible with this storm.
Heavy rain and minor flooding will also be possible with this storm.
Locations impacted include...
Sanford, Southern Pines, Lillington, Carthage, Pinehurst, Aberdeen,
Whispering Pines, Pinebluff, Broadway and Robbins.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
&&
LAT...LON 3506 7948 3507 7957 3512 7957 3520 7966
3528 7971 3536 7972 3552 7938 3552 7932
3555 7929 3553 7927 3557 7924 3555 7922
3556 7920 3562 7914 3561 7908 3555 7903
3552 7897 3555 7894 3544 7877 3500 7940
TIME...MOT...LOC 1336Z 217DEG 14KT 3530 7941
JDSpecial weather statement, May 29, 11:04 AM EST, 41 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1204 PM EDT Fri May 29 2020
NCZ038-073-074-291700-
Stanly NC-Davidson NC-Montgomery NC-
1204 PM EDT Fri May 29 2020
...AN AREA OF SLOW MOVING SHOWERS AND STRONG THUNDERSTORMS WILL
AFFECT SOUTHEASTERN DAVIDSON...NORTHWESTERN MONTGOMERY AND STANLY
COUNTIES UNTIL 100 PM EDT...
At 1202 PM EDT, Doppler radar was tracking an area of showers and
strong thunderstorms near Plyler, or near Albemarle. These storms
are moving very slowly and in some cases moving repeatedly over the
same area. Rainfall amounts of 1 to 1.5 inches are possible.
Wind gusts up to 40 mph will be possible with this storm.
Heavy rain and minor flooding will also be possible with this storm.
Locations impacted include...
Albemarle, Badin Lake, Plyler, Locust, Badin, Oakboro, Stanfield,
Richfield, New London and Eldorado.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
&&
LAT...LON 3528 8043 3550 8028 3551 8018 3554 8020
3555 8021 3557 8021 3555 8006 3551 8007
3551 7989 3518 8022 3518 8024 3521 8025
3519 8030 3520 8045
TIME...MOT...LOC 1602Z 218DEG 4KT 3532 8025
23